Alert archive / Minnesota / Wind Chill Advisories in 2015

Wind Chill Advisory 7, NWS Sioux Falls, SD

February 11, 20157 counties in Minnesota; Brookings County, Kingsbury County, Moody County, South Dakota

NWS Sioux Falls, SD issued this wind chill advisory at Feb 11, 2015, 3:07 PM CST for 7 counties in Minnesota; Brookings County, Kingsbury County, Moody County, South Dakota. It took effect at Feb 12, 2015, 3:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2015, 3:07 PM CST (21:07 UTC)
In effect from
Feb 12, 2015, 3:00 AM CST
Expired
Feb 12, 2015, 8:00 AM CST
In force
5 hr
Issued by
NWS Sioux Falls, SD

Counties Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Brookings County, SD, Kingsbury County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 75 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WWUS43 KFSD 112107
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
307 PM CST WED FEB 11 2015

MNZ071-072-080-081-089-090-097-SDZ039-040-056-120515-
/O.NEW.KFSD.WC.Y.0007.150212T0900Z-150212T1400Z/
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
KINGSBURY-BROOKINGS-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...DE SMET...
ARLINGTON...LAKE PRESTON...BROOKINGS...FLANDREAU
307 PM CST WED FEB 11 2015

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 8 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM CST
THURSDAY. 

* WIND...NORTH TO NORTHWEST WINDS WILL AVERAGE 20 TO 35 MPH
  THROUGH EARLY EVENING...THEN DIMINISH TO 10 TO 15 MPH BY SUNRISE
  THURSDAY MORNING.

* WIND CHILL VALUES...WIND CHILL VALUES AROUND 25 BELOW ARE
  LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN WIND AND COLD TEMPERATURES
COMBINE TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN.
THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR
COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE
OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN
IS COVERED.

&&

$$
3 follow-up statements
292 
WWUS43 KFSD 120303
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
903 PM CST WED FEB 11 2015

MNZ071-072-080-081-089-090-097-SDZ039-040-056-121115-
/O.CON.KFSD.WC.Y.0007.150212T0900Z-150212T1400Z/
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
KINGSBURY-BROOKINGS-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...DE SMET...
ARLINGTON...LAKE PRESTON...BROOKINGS...FLANDREAU
903 PM CST WED FEB 11 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CST
THURSDAY...

* WIND...NORTH TO NORTHWEST WINDS WILL AVERAGE 20 TO 35 MPH 
  THROUGH EARLY EVENING...THEN DIMINISH TO 10 TO 15 MPH BY 
  SUNRISE THURSDAY MORNING. 

* WIND CHILL VALUES...WIND CHILL VALUES AROUND 25 BELOW ARE 
  LIKELY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN WIND AND COLD TEMPERATURES
COMBINE TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN.
THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR
COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE
OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN
IS COVERED.

&&

$$
632 
WWUS43 KFSD 120918
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 AM CST THU FEB 12 2015


MNZ071-072-080-081-089-090-097-SDZ039-040-056-121400-
/O.CON.KFSD.WC.Y.0007.000000T0000Z-150212T1400Z/
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
KINGSBURY-BROOKINGS-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...DE SMET...
ARLINGTON...LAKE PRESTON...BROOKINGS...FLANDREAU
318 AM CST THU FEB 12 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS
MORNING...

* WIND...NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH WILL DIMINISH TO
  10 TO 20 MPH BY SUNRISE THIS MORNING.

* WIND CHILL VALUES...WIND CHILL VALUES BETWEEN 20 BELOW AND 25
  BELOW ZERO ARE LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN WIND AND COLD TEMPERATURES
COMBINE TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN.
THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR
COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE
OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN
IS COVERED.

&&

$$
176 
WWUS43 KFSD 121412
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 AM CST THU FEB 12 2015


MNZ071-072-080-081-089-090-097-SDZ039-040-056-121515-
/O.EXP.KFSD.WC.Y.0007.000000T0000Z-150212T1400Z/
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
KINGSBURY-BROOKINGS-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...DE SMET...
ARLINGTON...LAKE PRESTON...BROOKINGS...FLANDREAU
812 AM CST THU FEB 12 2015

...WIND CHILL ADVISORY HAS EXPIRED...

TEMPERATURES WILL CONTINUE TO SLOWLY WARM THROUGH THE MORNING.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Feb 11, 11:09 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Feb 11, 11:09 AM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 AM CST WED FEB 11 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 343 AM CST WED FEB 11 2015

A COLDER AND BREEZY DAY IS ON TAP FOR THE AREA TODAY. NORTHWESTERLY
WINDS WILL AVERAGE 15 TO 30 MPH...WITH A FEW GUSTS APPROACHING 40
MPH...MAINLY IN SOUTHWEST MINNESOTA. CLOUD COVER A BIT TRICKY...BUT
OVERALL THINKING IT STAYS MOSTLY CLOUDY. WE DO SEE ENOUGH DRYING
THOUGH THAT THINK SOME PEAKS OF SUN ARE LIKELY. WIND CHILLS THIS
MORNING WILL RANGE FROM 0 TO -10. HIGHS THIS AFTERNOON WILL REACH
THE UPPER TEENS SOUTHWEST MINNESOTA TO THE UPPER 20S TO AROUND 30
ALONG THE MISSOURI RIVER.

WILL SEE A SECONDARY SURGE OF COLD AIR DIVE SOUTH INTO THE REGION
TONIGHT. THIS WILL HELP ENHANCE WINDS A BIT THIS EVENING AND WILL
LIKELY APPROACH SUSTAINED ADVISORY CRITERIA OF 30 MPH...ESPECIALLY
IN SOUTHWEST MINNESOTA. HOWEVER WILL BE PRETTY MARGINAL...AND
THINKING THE HIGHEST GUSTS WILL GENERALLY STAY BELOW 45 MPH. SO WILL
HOLD OFF ON ANY ADVISORY. TEMPERATURES WILL PLUMMET AGAIN
TONIGHT...ALTHOUGH THE STRONG WINDS AND CLOUDS WILL PREVENT A
RADIATIONAL DROP. AS THE SURFACE HIGH DROPS SOUTH...SKIES WILL
CLEAR AND WINDS WILL WEAKEN BY MORNING...BUT WITHOUT SNOW
COVER...STILL NOT THINKING TEMPERATURES REALLY TANK. THUS GOING WITH
LOWS FROM 0 TO -5 IN THE NORTHEAST HALF OF THE AREA AND 0 TO +5
SOUTHWEST. WIND CHILLS WILL DROP INTO THE -10 TO -20 RANGE BY
MIDNIGHT AND STAY THERE INTO THE MORNING. WILL BE AROUND WIND CHILL
ADVISORY CRITERIA NORTHEAST OF A DESMET TO SIOUX FALLS TO SPENCER
LINE...WITH VALUES BETWEEN -20 AND -25 POSSIBLE. GIVEN MARGINAL
VALUES WILL NOT ISSUE ANYTHING AND LET DAY SHIFT REASSESS...EITHER
WAY IT WILL BE A COLD MORNING.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 343 AM CST WED FEB 11 2015

THE FORECAST IN THE INTERMEDIATE AND LONGER TERM IS HIGHLIGHTED BY A
SHARP NORTHWEST FLOW ALOFT WITH A BROAD LONG WAVE TROUGH DOMINATING
EASTERN NORTH AMERICA. THIS PATTERN WILL CONTINUALLY GIVE OUR AREA
SHORT WAVES MOVING DOWN FROM CANADA. THE PATTERN WILL BE WINDY...
WITH PLENTY OF COLD AIR ADVECTION SURGES INTERRUPTED BY BRIEF WARM
AIR ADVECTION PERIODS.

ONCE SUCH BRIEF WARM ADVECTION SURGE OCCURS ON THURSDAY WHEN SURFACE
HIGH PRESSURE MOVES OFF TO THE EAST. MANY OF THE DETERMINISTIC
GLOBAL MODELS AS WELL AS HIRES SOLUTIONS CONTINUE TO SHOW A STRIPE
OF SNOW DEVELOPING ON THE LEADING EDGE OF THE WARM FRONT.
INCLUDED CHANCE POPS LATE THURSDAY AFTERNOON AND EVENING MAINLY EAST
OF THE JAMES RIVER VALLEY WHERE MOISTURE PROFILES ARE FAIRLY
SATURATED THROUGH A DEEP LAYER. THE ONLY THING LACKING IS STRONG
MOISTURE BELOW ABOUT 800MB...OR THIS COULD BE A DECENT LIGHT SNOW
EVENT. AS IT SITS NOW...SNOW AMOUNTS LOOK TO BE GENERALLY AROUND A
HALF INCH OR LESS. BUT WOULD NOT BE SURPRISED AS WE GET CLOSER TO
THE EVENT IF IT TURNS INTO A HIGH POP/LOW QPF EVENT FOR MANY
AREAS...AT LEAST EAST OF I 29 IF THIS MODEL TREND CONTINUES.

WITH THE AFOREMENTIONED WARM AIR ADVECTION...TEMPERATURES WILL NOT
COOL OFF MUCH THURSDAY NIGHT IF ANY AT ALL...LEADING INTO A
SEASONABLY MILD DAY ON FRIDAY AHEAD OF THE NEXT ARCTIC COLD FRONT.
ON FRIDAY HIGHS SHOULD RANGE FROM THE 30S EAST...TO WIDESPREAD 40S
IN OUR WESTERN ZONES.

THEN THE BOTTOM FALLS OUT. BIG COLD FRONT MOVES SOUTHWARD FRIDAY
NIGHT. ONCE AGAIN SIMILAR TO THE NEAR TERM...WOULD NOT BE SURPRISED
IF WIND SPEEDS PUSHED WIND ADVISORY CRITERIA IN A 3 TO 6 HOUR PERIOD
WITH THE STRONG COLD AIR ADVECTION PUSH. IN ADDITION...THE GFS SHOWS
A BIT OF LIGHT SNOW POTENTIAL EAST OF THE JAMES RIVER FRIDAY NIGHT.
HOWEVER THIS WAS NOT BACKED UP YET BY THE ECMWF OR GEM GLOBAL. THE
ECMWF WAS THE FIRST MODEL TO PICK UP ON THE PROBABLE LIGHT SNOW
EVENT FOR LATE THURSDAY AFTERNOON AND EVENING...LEADING THE OTHER
TWO MODELS. THEREFORE WOULD NOT RULE OUT FLURRIES FRIDAY NIGHT BUT
KEPT IT DRY FOR NOW DUE TO THE ECMWF AND GEM GLOBAL SOLUTIONS.

SATURDAY WILL HARBOR A MINIMAL RISE IN TEMPERATURES OF ONLY ABOUT 5
DEGREES OFF OF MID MORNING LOWS. LIKELY STAYING IN THE SINGLE DIGITS
ABOVE ZERO IN SOUTHWEST MN...TO MAYBE NEAR 20 IN GREGORY COUNTY.

THEN SIMILAR TO THURSDAY...ANOTHER BRIEF SURGE OF WARM AIR ADVECTION
SETS UP SATURDAY NIGHT EXCEPT THIS AIR MASS IS COLDER OVERALL.
SLIGHT CHANCE TO CHANCE POPS ARE WARRANTED FOR MOST OF THE FORECAST
AREA SATURDAY NIGHT AND/OR SUNDAY...WITH WHAT SHOULD BE AN INCH OR
LESS OF SNOW POTENTIAL. AGAIN...IF THIS MODEL TREND HOLDS...POPS
WILL BE GOING UP WITH FUTURE RUNS AS WE GET CLOSER TO THE EVENT.

MONDAY CONTINUES TO BE AN INTERESTING DAY. THE ECMWF CONTINUES TO BE
BULLISH WITH A DECENT SNOW EVENT AS A STRONG SHORT WAVE INTERACTS
WITH STRONG LOW TO MID LEVEL CONVERGENCE. AT THE SURFACE...IT
CONTINUES TO SHOW ANOTHER ARCTIC HIGH OOZING DOWN...COUPLED WITH LOW
PRESSURE IN THE CENTRAL AND SOUTHERN PLAINS PROVIDING A GOOD SQUEEZE
OF AIR IN OUR AREA WITH PLENTY OF ISENTROPIC LIFT. THE GEM AND GFS
CONTINUE TO BE MUCH LESS BULLISH SO ONLY CHANCE POPS ARE WARRANTED.
BUT SOMETHING TO WATCH FOR AS THE DAYS PROGRESS. ONE THING THE
MODELS DO AGREE ON...IS MORE ARCTIC AIR POURING IN FOR NEXT TUESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1103 AM CST WED FEB 11 2015

STRATUS DECK IS BREAKING UP ACROSS THE AREA...THOUGH WILL SEE
REDEVELOPMENT OF SCATTERED TO AT TIMES BROKEN MVFR TO VFR STRATUS
DURING THE AFTERNOON INTO THIS EVENING. STRONG NORTHWESTERLY
WINDS WILL TAPER OFF AFTER 04Z TONIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHENARD
LONG TERM...MJ
AVIATION...JM
Hazardous weather outlook, Feb 11, 4:39 AM CST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 AM CST WED FEB 11 2015

MNZ071-072-080-081-089-090-097-SDZ040-121045-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
BROOKINGS-
439 AM CST WED FEB 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS WILL GUST AT TIMES TODAY AND THIS EVENING TO 35 TO
40 MPH. EVEN OCCASIONAL GUSTS TO AROUND 45 MPH ARE POSSIBLE THIS
EVENING. WIND CHILL VALUES WILL AVERAGE 20 BELOW TO 25 DEGREES
BELOW ZERO TONIGHT AND EARLY THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILL VALUES WILL FALL TO AROUND 20 BELOW SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ002-003-013-014-022-121045-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-BUENA VISTA-
439 AM CST WED FEB 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS WILL GUST AT TIMES TODAY TO AROUND 35 MPH...AND
THIS EVENING TO AROUND 40 MPH. WIND CHILL VALUES WILL AVERAGE 20
BELOW TO 25 DEGREES BELOW ZERO TONIGHT AND EARLY THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001-012-020-021-031-032-MNZ098-NEZ013-014-SDZ038-039-050-
052>071-121045-
LYON IA-SIOUX-PLYMOUTH-CHEROKEE-WOODBURY-IDA-ROCK-DIXON-DAKOTA-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-
AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
439 AM CST WED FEB 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS WILL GUST TO 35 TO 40 MPH EARLY THIS MORNING...
THEN AGAIN LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Chill Advisories in Minnesota, 2015Wind Chill Advisories in South Dakota, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.